Kansas, 2014

Flash Flooding and Hail in Kansas, June 27 to 28, 2014

June 27 to 28, 2014 · NWS DDC · 17 events in 7 counties and zones

Thunderstorms became severe and spread across the area during the night.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms became severe and spread across the area during the night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 27, 5:13 PM CST, 4 hours 31 minutes earlier.

Area forecast discussion, Jun 27, 5:13 PM CST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
613 PM CDT Fri Jun 27 2014

...Updated for the aviation discussion...

.SHORT TERM...(This afternoon through Saturday)
ISSUED AT 1128 AM CDT FRI JUN 27 2014

Later afternoon and evening thunderstorms are expected. The best
chance for storms will be near the I70 corridor where capping is
weaker and there is better moisture convergence.
Thermodynamically, the setup is impressive with 3500 J/kg of
SBCAPE, 8.5 C/KM lapse rates, and decent boundary layer dewpoints.
A few problems with today's setup though. All the models show
backing upper level winds and only about 35 kt of 0-EL shear. This
suggests that storm mode tonight will likely be on the HP side.
PWATs are forecast to be in the 1.5" range, which is well above
normal. This also suggests storms with high precipitation
efficiency. Feel the most discrete storms will be up in GLD's area,
where mean flow and boundary layer winds are more orthogonal.
There could be an isolated tornado up north, as the HRRR is
indicating some updraft helicity. In addition, low level
directional and speed shear is not that bad. Given the
aforementioned upper level shear, it won't take long through before
you get cold pools and resultant upscale growth, so that should
cut down on the tornado chances. Precip will exit the area
late tonight. Additional MCS activity is possible tomorrow
afternoon, with better moisture convergence and lift along and
east of Highway 283.

.LONG TERM...(Saturday night through Friday)
ISSUED AT 1214 PM CDT FRI JUN 27 2014

The main upper jet and storm track shifts north on Sunday then a
northern branch upper trough swings across the Northern and Central
Plains late Monday and Monday night with a chance for thunderstorms.
Unsettled weather continues in back of the upper trough into
Thursday with northwest flow aloft and more chances for showers and
thunderstorms. By Friday and upper level ridge is forecast with dry
weather for a change.

At the surface, a deepening trough of low pressure in the Rockies
will give strong southerly winds of 25 to 35 mph on Sunday, with a
cold front moving across western Kansas late Monday and winds
shifting to the north and gusty. Cooler temps will follow the
front as high pressure builds into the Plains with weaker winds
into mid next week.

Lows will be mild in the 60s and 70s, with highs in the 90s Sunday
and Monday, cooling into the 80s Tuesday into Thursday behind the cold
front, then back into the 90s by Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
ISSUED AT 608 PM CDT FRI JUN 27 2014

VFR conditions will prevail over the 3 taf sites, with the
exception of KHYS, which will have MVFR cigs. A strong upper level
wave will bring cold air over the region, and destabilize the
atmosphere this evening. A line of strong storms will move east
through western Kansas this evening, bringing thunderstorms near
each Taf site for 2 to 3 hours. Vsbys could go down in any
downpour, but for now, doubt any one Taf site will see the
stronger storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  89  67  95 /  40  20  10  10
GCK  65  89  66  97 /  60  10  10  10
EHA  63  91  63 101 /  40  10   0   0
LBL  66  92  67  99 /  50  10  10   0
HYS  66  87  67  95 /  70  30  10  10
P28  69  88  70  94 /  20  30  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Kruse
AVIATION...Burke
Hazardous weather outlook, Jun 27, 3:44 PM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
444 PM CDT FRI JUN 27 2014

KSZ030-031-043>046-061>066-074>081-084>090-282145-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
444 PM CDT FRI JUN 27 2014 /344 PM MDT FRI JUN 27 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

SCATTERED SEVERE THUNDERSTORMS, WITH LARGE HAIL UP TO GOLF BALL
SIZE, DAMAGING WINDS OVER 60 MPH, VERY HEAVY RAINFALL, FREQUENT
LIGHTNING, ALONG WITH ISOLATED TORNADOES, WILL BEGIN TO DEVELOP
ALONG A DRYLINE OVER FAR WESTERN KANSAS BY 5 TO 6 PM CDT. THEY
WILL THEN MOVE EAST TO NEAR A SCOTT CITY TO GARDEN CITY AND A
LIBERAL LINE BY AROUND 7 TO 9 PM CDT, THEN TO NEAR WAKEENEY, DODGE
CITY, AND ASHLAND BY AROUND 8 TO 10 PM CDT. A TORNADO WATCH IS IN EFFECT
UNTIL 10 PM CDT.

MORE SEVERE THUNDERSTORMS ARE EXPECTED ALONG A COLD FRONT LATER
TONIGHT, FARTHER EAST INTO THE HAYS AREA AND DOWN TO MEDICINE
LODGE, AND THE TORNADO THREAT WILL BE NOT AS GREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE AGAIN POSSIBLE SATURDAY AFTERNOON WITH A HAIL
THREAT. ADDITIONAL THUNDERSTORMS ARE EXPECTED AGAIN IN THE MONDAY
NIGHT THROUGH THURSDAY TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Special weather statement, Jun 27, 8:43 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
943 PM CDT FRI JUN 27 2014

KSZ043-044-280330-
LANE-SCOTT-
943 PM CDT FRI JUN 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT AND NORTHWESTERN
LANE COUNTIES...

AT 941 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF MODOC...MOVING NORTHEAST AT
25 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3868 10055 3843 10113 3844 10114 3868 10114
      3871 10110 3871 10057
TIME...MOT...LOC 0244Z 211DEG 24KT 3856 10099

FINCH

The radar

The Dodge City radar (KDDC), 113 km away, was scanning. The volume nearest the first event began at 03:42 UTC.

Open the radar archive at this moment

Event by event

8 hail, 4 thunderstorm wind, 4 flash flood, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Scott

When
June 27, 9:44 PM CST
Where
Scott County, 3.82 mi NNE of Manning
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.600, -100.690

Winds were estimated to be from 60 to 70 MPH.

Thunderstorm Wind, Scott

When
June 27, 9:45 PM CST
Where
Scott County, 1.48 mi NNE of Shallow Water
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.400, -100.910

A cattle truck was blown into the ditch.

Hail, Grant

When
June 27, 9:53 PM CST
Where
Grant County, 3.89 mi ENE of Columbian Carbon
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.560, -101.140

Hail, Grant

When
June 27, 9:57 PM CST
Where
Grant County, 3.89 mi ENE of Columbian Carbon
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.560, -101.140

Hail, Kearny

When
June 27, 10:30 PM CST
Where
Kearny County, 16.29 mi NW of Lakin White Arpt
Measured
1 in hail
Reported by
Public
Coordinates
38.130, -101.470

Flash Flood, Ness

When
June 27, 10:40 PM CST to June 28, 1:40 AM CST
Where
Ness County, 0.54 mi W of Ness City to 0.83 mi N of Ness City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.450, -99.910

Flooding was reported throughout the city.

Hail, Scott

When
June 27, 10:58 PM CST
Where
Scott County, 0.54 mi W of Scott City
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
38.480, -100.910

Hail, Kearny

When
June 27, 11:14 PM CST
Where
Kearny County, 13.1 mi W of Lakin
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.940, -101.490

Hail, Hamilton

When
June 27, 10:15 PM MST
Where
Hamilton County, 0.88 mi NE of Kendall
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.940, -101.540

Hail, Kearny

When
June 27, 11:40 PM CST
Where
Kearny County, 10.38 mi N of Deerfield
Measured
1 in hail
Reported by
Public
Coordinates
38.130, -101.120

Hail, Kearny

When
June 27, 11:50 PM CST
Where
Kearny County, 11.05 mi N of Deerfield
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.140, -101.130

Flash Flood, Finney

When
June 28, 12:00 AM CST to 3:00 AM CST
Where
Finney County, 0.88 mi NE of Garden City to 1.85 mi NE of Garden City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.980, -100.860

There were cars under water and many businesses reported flooding.

Thunderstorm Wind, Finney

When
June 28, 12:10 AM CST
Where
Finney County, 0.54 mi E of (Gck)garden City Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.930, -100.720

Thunderstorm Wind, Gray

When
June 28, 12:38 AM CST
Where
Gray County, 11.95 mi N of Cimarron Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.000, -100.310

Winds were estimated to be 60 MPH.

Heavy Rain, Gray

When
June 28, 2:00 AM CST to 4:00 AM CST
Where
Gray County, 7.68 mi N of Cimarron Arpt
Reported by
Public
Coordinates
37.940, -100.370

Rainfall of 5.50 inches was observed.

Flash Flood, Gray

When
June 28, 2:01 AM CST to 4:01 AM CST
Where
Gray County, 3.52 mi NW of Ingalls Muni Arpt to 10.56 mi NNE of Ingalls Muni Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.940, -100.570

Roads were under water.

Flash Flood, Gray

When
June 28, 2:14 AM CST to 4:14 AM CST
Where
Gray County, 3.52 mi NW of Ingalls Muni Arpt to 4.52 mi N of Ingalls Muni Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.940, -100.570

Many roads had water flowing over them.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534902, 534901, 534892, 534893, 534894, 534888, 534895, 534896, 534897, 534898, 534899, 534889, 534903, 534904, 534900, 534890, 534891.